Citation: ub3rl4m3. "Withdrawal Difficulties: An Experience with Venlafaxine (Effexor XR) (exp37010)". Erowid.org. Jul 28, 2006. erowid.org/exp/37010
I took Effexor XR for diagnosed anxiety disorder & depression. Last spring, I decided to quit since I had few refills left and still had some serious depression-related problems (low self-worth, self-injury, no motivation, anhedonia). I tried quitting altogether & I felt horrible: hot flashes, feeling my pulse in my eyes when I moved them from side to side (rx information lists Effexor can affect pressure within the eye), disorientation, and general malaise.
About a year later, I went to a dr. who told me some people who quit outright have been hospitalized with high body temperatures & other withdrawal-related complications. She gave me an Effexor XR starter pack with which to wean myself off the drug. Of the 2 weeks I went from taking 150mg/day to 75mg/day, I spent at least an entire week with the same miserable withdrawal symptoms, especially eye pulses & malaise only made better by lying still. The symptoms mostly disappeared while taking 37.5mg/day.
Unless a person cannot take or has not had success with other medications for depression/anxiety problems (Zoloft, Prozac, etc), I do not recommend Effexor XR.
If they are on it & wish to quit, they shouldn't quit abruptly.
COPYRIGHTS: All reports are copyright Erowid.
Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.